This patient presents to the Emergency department with generalized weakness and dizziness after accidently ingesting extra diltiazem tablets 1.5 hours prior to arrival. The exam shows bradycardia, hypotension, an elevated glucose level, and a patient without altered mental status. The EKG shows sinus bradycardia without any conduction blocks.
This patient’s clinical presentation is likely due to diltiazem overdose. Diltiazem is a calcium channel blocker. Calcium channel blocker medications are categorized as the dihydropyridines (nifedipine, amlodipine, nicardipine) and the non-dihydropyridines (verapamil, diltiazem). The dihydropyridines (DHPs) cause systemic vasodilation, hypotension, and often a reflex tachycardia in overdose. The non-DHPs act more directly on the heart with less peripheral effects and cause hypotension and bradycardia. Calcium channel blocker overdose can mimic beta blocker overdose as both medication classes have similar effects on the body.
The initial management of any patient who has ingested a potentially dangerous medication is the “ABCs”, also known as the primary survey. This includes assessment and management of the airway (i.e., intubation for somnolence and aspiration risk), breathing (i.e., supplemental oxygen for hypoxia), and circulation (i.e., IV fluids, vasopressors for hypotension). Decontamination is another consideration depending on the agent the patient has been exposed to. An EKG should be ordered early in all toxic ingestions to evaluate for signs of cardiac toxicity, such as a prolonged QT interval or prolonged QRS interval. Checking for other dangerous coingestants, like serum levels of salicylates and paracetamol (APAP) should be routinely done. Specific toxic effects seen in calcium channel blocker and beta blocker overdose are outlined in the chart below.
IV Glucagon (Choice A) is useful as an adjunctive treatment in both calcium channel blocker and beta blocker overdose. However, glucagon often causes vomiting and is not a first-line agent. IV fluids, atropine, vasopressors, and activated charcoal should be attempted before glucagon. Antiemetics should be considered prior to IV Glucagon administration given its side effect of nausea and vomiting. Transvenous pacing (Choice C) and IV Calcium gluconate (Choice D) are also considered second-line treatments to try when the patient is not responding to IV fluids, atropine, or vasopressors. The best next step in this case is to administer IV Fluids (Choice B).
- Pickens, A. (2013). Calcium channel blocker (CCB) toxicity. EM in 5 [VIDEO]. https://emin5.com/2013/09/09/calcium-chanel-blocker-ccb-toxicity/
- Simon, E. (2017). EM@3AM- Calcium channel blocker toxicity. EM Docs. http://www.emdocs.net/em3am-calcium-channel-blocker-toxicity/